Texas, 2006

Flash Flooding and Hail in Texas, May 2, 2006

May 2, 2006 · NWS EWX · 5 events in 4 counties and zones

3 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 2, 6:24 PM CST, 21 minutes earlier.

Area forecast discussion, May 2, 6:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT TUE MAY 2 2006

.UPDATE...
QUICK CHANGES TO POP AND ASSOCIATED GRIDS FOR THE OVERNIGHT PERIOD.
ALSO UPDATED THE HOURLY TEMP GRIDS TO REFLECT CURRENT COOLING
TRENDS DUE TO COVECTIVE ACTIVITY ACROSS SOUTH CENTRAL TEXAS.
OTHERWISE PREVIOUS FORECAST IS ON TRACK AND NEW PACKAGE WILL BE
SENT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 646 PM CDT TUE MAY 2 2006)

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS
SOUTH CENTRAL TEXAS. KDRT COULD GET SOME CB MOVING INTO THE AREA
FROM THE STORMS DEVELOPING OVER THE SIERRA MADRES...BUT CIGS WILL
REMAIN AOA 5K FT. MVFR CIGS EXPECTED AT KSAT AND KAUS AFTER 05Z
WEDNESDAY. CONDITIONS WILL DETERIORATE TO IFR CIGS AND VSBYS AT
BOTH SITES AFTER 10Z. KDRT WILL SEE A RETURN OF MVFR CIGS AFTER
11Z. CONDITIONS WILL IMPROVE TO VFR BY 15-16Z ACROSS SOUTH CENTRAL
TEXAS TAF SITES...WITH SE WINDS AOA 15KTS...PERSISTING THROUGH
THE END OF THE TAF PERIOD.

PREV DISCUSSION... (ISSUED 357 PM CDT TUE MAY 2 2006)

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG OUR EASTERN
COUNTIES IN SOUTH CENTRAL TEXAS. THESE STORMS WILL CONTINUE
THROUGH THE EVENING AND END BY MIDNIGHT. THIS IS DUE TO REMNANTS
OF A MCS IN NORTHEAST TEXAS THIS MORNING AND AN UPPER LEVEL
DISTURBANCE. VERY UNSTABLE AIRMASS THIS AFTERNOON AS TEMPERATURES
ARE SOARING INTO THE 90S OVER SOUTH CENTRAL TEXAS. TEMPERATURES
WILL CONTINUE TO BE WELL ABOVE NORMAL OVER THE NEXT SEVERAL DAYS.
SEVERAL SHORT-WAVE TROUGHS WILL MOVE INTO SOUTH CENTRAL TEXAS
FRIDAY INTO THE WEEKEND...BRINGING CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SUNDAY.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11
Hazardous weather outlook, May 2, 4:29 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT TUE MAY 2 2006

TXZ171>173-183>194-202>209-217>225-228-031030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
529 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED EVENING THUNDERSTORMS OVER THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU WILL PRODUCE GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. OTHERWISE SCATTERED THUNDERSTORMS FRIDAY MAY
APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

In the hours before

Local storm report, May 2, 4:38 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
538 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 NE SAN ANTONIO        29.52N 98.43W
05/02/2006  E1.75 INCH       BEXAR              TX   PUBLIC

            I35/OCONNOR

0510 PM     HAIL             14 NE SAN ANTONIO       29.60N 98.34W
05/02/2006  E1.00 INCH       BEXAR              TX   TRAINED SPOTTER

            ROLLING OAKS MALL

0517 PM     HAIL             4 WSW AUSTIN            30.28N 97.81W
05/02/2006  M1.00 INCH       TRAVIS             TX   TRAINED SPOTTER

            MOPAC AT LOOP 360

&&

JPB
Local storm report, May 2, 4:49 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             LOCKHART                29.87N 97.68W
05/02/2006  M1.75 INCH       CALDWELL           TX   LAW ENFORCEMENT

0545 PM     HAIL             1 N WINDCREST           29.53N 98.38W
05/02/2006  M2.50 INCH       BEXAR              TX   NWS EMPLOYEE

            2 TO 2.5 INCH HAIL FOR 30 MINUTES

&&

JPB
Local storm report, May 2, 4:55 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             OLMOS PARK              29.47N 98.49W
05/02/2006  E1.75 INCH       BEXAR              TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 2, 5:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             8 N POTEET              29.15N 98.58W
05/02/2006  M0.75 INCH       ATASCOSA           TX   AMATEUR RADIO

0632 PM     TSTM WND DMG     CASTROVILLE             29.35N 98.87W
05/02/2006                   MEDINA             TX   FIRE DEPT/RESCUE

            WIND DAMAGE TO ROOFS OF BUILDINGS

&&

JPB
Local storm report, May 2, 6:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      8 ENE SAN ANTONIO       29.50N 98.38W
05/02/2006                   BEXAR              TX   DEPT OF HIGHWAYS

            TRANSGUIDE CAMERAS STILL SHOWING I35 FLOODED AT THOUSAND
            OAKS AND ALSO AT WEIDNER

&&

JPB
Local storm report, May 2, 6:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             7 W SAN ANTONIO         29.46N 98.62W
05/02/2006  M1.00 INCH       BEXAR              TX   PUBLIC

            HUNT LN AT MILITARY HWY

&&

JPB

The radar

The Laughlin AFB radar (KDFX), 109 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Frio

When
May 2, 6:45 PM CST to 7:00 PM CST
Where
Frio County, 7 mi E of Frio Town
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.017, -99.200

Hail, Dimmit

When
May 2, 7:02 PM CST to 7:10 PM CST
Where
Dimmit County, 3 mi W of Big Wells
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.567, -99.617

Hail, Zavala

When
May 2, 7:08 PM CST to 7:20 PM CST
Where
Zavala County, 4 mi E of Batesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.950, -99.550

Flash Flood, Dimmit

When
May 2, 9:00 PM CST to 11:00 PM CST
Where
Dimmit County, Carrizo Spgs
Reported by
LAW ENFORCEMENT
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Thunderstorms produced general 1 inch rainfall in the Carrizo Springs area, with up to 3 inches in spots. Flash flooding covered many roads, including SH85 and FM2264.

Flash Flood, Maverick

When
May 2, 9:30 PM CST to 11:30 PM CST
Where
Maverick County, 14 mi S of El Indio
Reported by
LAW ENFORCEMENT
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

General 1 inch rainfall with totals of up to 4 inches south of El Indio caused widespread flash flooding and closed roads in extreme southern Maverick County. FM1021 was reported to be under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507218, 5507219, 5507220, 5507221, 5507222.